Document Type: Letter to Editor

Author

Department of Toxico-Pharmacology and Pharmaceutical Sciences Research Center, School of Pharmacy, Mazandaran University of Medical Sciences, Sari, Iran

Abstract

Dear Editor;
I wish to thank the authors for their careful comment (1), on our short report entitled “Aluminum Phosphide Poisoning: A Case Series in North Iran” (2).
Unfortunately, as we were excited to display the findings of our series, some facts were missed from the methods of the article. The results presented in our series was collected from eight patients with definitive aluminum phosphide (AlP) poisoning diagnosed by taking history from the patients (or relatives) and clinical presentations (nausea and vomiting, metabolic acidosis, liver damage, etc.). Also, for some cases, the container of the rice tablet was brought by the patient or relatives. 
In Iranian pesticide market, two chemical products are sold under the name of rice tablet (3): a) the common form that contains AlP and is highly toxic, b) herbal-based product with garlic odor which contains no AlP. The herbal-based product is produced from garlic extract, sodium chloride, talc and starch, and so it is generally non-toxic for humans (4).
Because these two forms are similar in their appearance, it is difficult to differentiate them for a patient with the history of rice tablet ingestion (3). Nevertheless, looking at the poison container brought by patients or their relatives in addition to clinical presentations of patients and also the odor of the tablet would be substantially helpful in this regard.
Moreover, the herbal-based rice tablet is a relatively newer product in Iran (3,4); and thus poisoning with this toxic agent during the period of our study (2011 to 2012) was less probable. It is a good recommendation to evaluate and verify patients with history of rice tablet ingestion by application of silver nitrate breath test (1,3); however, this test is not available in all medical toxicology settings in the country.

Keywords

How to cite this article: Karami M. Author Response to Comment on “Aluminum Phosphide Poisoning: A Case Series in North Iran”. Asia Pac J Med Toxicol 2014;3:91.

Dear Editor;

I wish to thank the authors for their careful comment (1), on our short report entitled “Aluminum Phosphide Poisoning: A Case Series in North Iran” (2).

Unfortunately, as we were excited to display the findings of our series, some facts were missed from the methods of the article. The results presented in our series was collected from eight patients with definitive aluminum phosphide (AlP) poisoning diagnosed by taking history from the patients (or relatives) and clinical presentations (nausea and vomiting, metabolic acidosis, liver damage, etc.). Also, for some cases, the container of the rice tablet was brought by the patient or relatives. 

In Iranian pesticide market, two chemical products are sold under the name of rice tablet (3): a) the common form that contains AlP and is highly toxic, b) herbal-based product with garlic odor which contains no AlP. The herbal-based product is produced from garlic extract, sodium chloride, talc and starch, and so it is generally non-toxic for humans (4).

Because these two forms are similar in their appearance, it is difficult to differentiate them for a patient with the history of rice tablet ingestion (3). Nevertheless, looking at the poison container brought by patients or their relatives in addition to clinical presentations of patients and also the odor of the tablet would be substantially helpful in this regard.

Moreover, the herbal-based rice tablet is a relatively newer product in Iran (3,4); and thus poisoning with this toxic agent during the period of our study (2011 to 2012) was less probable. It is a good recommendation to evaluate and verify patients with history of rice tablet ingestion by application of silver nitrate breath test (1,3); however, this test is not available in all medical toxicology settings in the country.

  1. Mirakbari SM. Comment on "Aluminum Phosphide Poisoning: a Case Series in North Iran" Asia Pac J Med Toxicol 2014;3:48.
  2. Nosrati A, Karami M, Esmaeilnia M. Aluminum Phosphide Poisoning: A Case Series in North Iran. Asia Pac J Med Toxicol 2013;2:111-3.
  3. Mehrpour O, Singh S. Rice tablet poisoning: A major concern in Iranian population. Hum Exp Toxicol 2010;29:701-2.
  4. Meschi M. List of permitted pesticides in Iran. 1st ed. Karaj, Iran: Agricultural Education Publication; 2007. (In Persian)